EMAIL THIS PAGE TO A FRIEND

Fortschritte der Neurologie-Psychiatrie

[Toxic psychoses from atropine and scopolamine].


PMID 9697003

Abstract

Psychoses caused by an intoxication with atropine or scopolamine are rarely published. Nevertheless atropine and scopolamine were being used in the ancient civilisations and are still in use today. The intoxication is characterised by dose-dependent and substance-dependent syndrome with specific central and peripheral symptoms. Atropine and scopolamine cause a central and peripheral anticholinergic blockade of the muscarine receptor. Psychiatric symptoms include restlessness, excitement, hallucinations, euphoria, disorientation but also stupor, coma and respiratory depression. History, pathophysiology and clinical symptoms of the intoxication due to the alkaloids of the solanaceae are presented. A review of literature is given and four own cases observed in one year are introduced.

Related Materials